Kansas, 2011

Hail and Damaging Wind in Kansas, May 22, 2011

May 22, 2011 · NWS SGF · 8 events in 2 counties and zones

A strong upper level trough across the central plains region and a strong upper level disturbance along with a frontal boundary in the area produced numerous severe storms with a few supercells across southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong upper level trough across the central plains region and a strong upper level disturbance along with a frontal boundary in the area produced numerous severe storms with a few supercells across southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 22, 2:47 PM CST, 42 minutes earlier.

Area forecast discussion, May 22, 2:47 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CDT SUN MAY 22 2011

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

A COLD FRONT CONTINUES TO PUSH EAST EXTENDING FROM NORTHERN
MISSOURI SOUTHWEST THROUGH FAR SOUTHEAST KANSAS AND THROUGH
CENTRAL OKLAHOMA. MOISTURE RICH AIR CONTINUES TO POOL AHEAD OF
THIS ADVANCING FRONTAL BOUNDARY ALONG WITH MODERATE 0-6KM
BULK SHEAR VALUES. 19Z SOUNDING REVEALED THE ELEVATED MIXED LAYER
OVER OUR REGION CONTINUES TO WEAKEN AHEAD OF THIS ADVANCING
FRONTAL BOUNDARY. MODIFYING SURFACE CONDITIONS TO MATCH CURRENT...
REVEALED 3500 TO 4000 J/KG AVAILABLE MLCAPE...WITH UP TO -40 MLCIN
TO OVERCOME. THE ADVANCING FRONT CONTINUES TO SHOW ITS CAPABLE OF
OVERCOMING THIS CAP WITH THE STRONG TO SEVERE STORMS THAT
CONTINUE TO DEVELOP FROM SOUTHEAST KANSAS THROUGH NORTHERN
MISSOURI. STEEP MID LEVEL LAPSE RATES PAIRED WITH THIS INCREASING
INSTABILITY AND 0-6KM BULK SHEAR OF 35 TO 40KTS WILL LEAD TO
STRONG ORGANIZED UPDRAFTS CAPABLE OF SUPPORTING VERY LARGE
HAIL. STORMS THAT DEVELOPED EARLIER ACROSS SOUTHEAST KANSAS WERE
CAPABLE OF PRODUCING HAIL THE SIZE OF GOLF BALLS. DAMAGING WIND
GUSTS WILL ALSO BE POSSIBLE GIVEN THE REMAINING POCKET OF MID-LEVEL
DRY AIR AND IF STORMS TAKE ON A LINEAR FASHION. SURFACE WINDS CONTINUE
TO VEER THIS AFTERNOON WHICH DOES NOT BODE WELL FOR TORNADO
DEVELOPMENT...BUT WITH STRONG LOW LEVEL CAPE AND MODERATE 0-6KM
SHEAR ALONG WITH THE POSSIBILITY OF WELL DEVELOPED SUPERCELLULAR
STORMS...THERE IS AN ISOLATED TORNADO RISK THIS AFTERNOON INTO
THE EVENING. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY
ACROSS AREAS THAT EXPERIENCE MULTIPLE STORM TRACKS THIS EVENING.
SO...A LOCALIZED FLOODING AND FLASH FLOODING RISK REMAINS POSSIBLE
ACROSS THE AREA THIS EVENING.

KURTZ

&&

.DISCUSSION...

MAIN FORECAST FOCUS WILL BE WITH STRONG TO SEVERE CONVECTION IN
THE INITIAL PERIOD THEN WITH CONTINUED THUNDERSTORM CHANCES
THROUGH MIDWEEK.

CURRENTLY...SURFACE FRONTAL BOUNDARY STRETCHED FROM WESTERN IOWA
INTO EASTERN KANSAS AND WESTERN OKLAHOMA EARLY THIS AFTERNOON.
WARM...MOIST AND VERY UNSTABLE AIR WAS LOCATED IN ADVANCE OF THE
FRONT WITH SURFACE TEMPERATURES IN THE LOW TO MID 80S AND DEW
POINTS IN THE MID 60S TO LOW 70S HAVE PRODUCED SURFACE BASED CAPES
OF 4000 TO 4500 J/KG. 19Z SOUNDING FROM SGF STILL SHOWING FROM 850
MB TO ABOUT 780 MB. STORMS HAVE FIRED ALONG THE BOUNDARY NORTH OF
OUR CWA AND WERE JUST BEGINNING TO DEVELOP ALONG THE BOUNDARY WEST
OF OUR CWA AS OF 1920Z. ADDITIONAL CONVECTION DEVELOPING ALONG
ANOTHER BOUNDARY FROM CENTRAL IL INTO CENTRAL MISSOURI.

THERMAL CAP IS EXPECTED TO CONTINUE TO WEAKEN OVER THE NEXT COUPLE
OF HOURS WITH THUNDERSTORMS ALONG THE FRONT ANTICIPATED TO MOVE
INTO THE WESTERN CWA. LARGE HAIL APPEARS TO BE THE MAIN SEVERE
WEATHER RISK. DAMAGING WIND AND TORNADOES WILL ALSO BE
POSSIBLE...ESPECIALLY IF BETTER SHEAR CAN DEVELOP.

STORMS SHOULD BEGIN TO WEAKEN BY MID EVENING WITH THE LOSS OF
DAYTIME HEATING AND DECREASING INSTABILITY.

THUNDERSTORM ACTIVITY WILL BE POSSIBLE THROUGH MID WEEK AS SEVERAL
MORE WAVES OF ENERGY WILL MOVE THROUGH THE AREA. PLACEMENT OF THE
HEAVIEST RAINFALL AND STRONGEST STORMS WILL BE HIGHLY CONDITIONAL
ON WHERE BOUNDARIES SET UP FROM PREVIOUS CONVECTION. CURRENT
MODELS ARE INDICATING THAT SEVERAL ROUNDS OF HEAVY RAIN WILL BE
POSSIBLE OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS FROM
TONIGHT THROUGH WEDNESDAY WITH THE POSSIBILITY OF SEVERAL MORE
INCHES OF RAINFALL BEFORE THE MAIN UPPER LEVEL TROUGH PUSHES EAST
OF THE AREA AND CLEARS THINGS OUT. IF THIS OCCURS...IT WILL LIKELY
LEAD TO ADDITIONAL FLOODING AND FLASH FLOODING OVER THE AREA. WILL
HANDLE THIS FOR NOW IN THE HAZARDOUS WEATHER OUTLOOK AS THE
PLACEMENT OF THE HEAVIEST PRECIPITATION WILL BE CONDITIONAL ON
THIS AFTERNOON/TONIGHTS CONVECTION.

LINDENBERG

&&

.AVIATION...

FOR THE 18Z KSGF...KJLN AND KBBG TAFS...PRIMARY FORECAST CONCERN
REMAINS FOCUSED ON THE POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON
AND EVENING. A COLD FRONT IS PUSHING EAST TOWARDS THE AREA THIS
AFTERNOON AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
FRONT BY THE MID AFTERNOON HOURS AND PUSH TO THE EAST SOUTHEAST
INTO THIS EVENING. THE EXACT TIMING AND COVERAGE OF THIS ACTIVITY
IS STILL IN QUESTION AS THIS ACTIVITY MAY REMAIN SCATTERED IN
NATURE...HOWEVER LINE SEGMENTS ARE ALSO POSSIBLE. GUSTY WINDS AND
BRIEF REDUCTIONS IN FLIGHT CONDITIONS WILL LIKELY OCCUR WITHIN ANY
THUNDERSTORM ACTIVITY.

BESIDES THE THUNDERSTORM POTENTIAL STRONG AND GUSTY SOUTHERLY
WINDS WILL CONTINUE INTO THE EARLY EVENING HOURS BEFORE RELAXING
OVERNIGHT. THE SOUTHERLY WINDS WILL AGAIN PICK UP AND BE GUSTY
MONDAY MORNING. WITH A MOISTURE AIRMASS OVER THE AREA AND THE
POTENTIAL FOR RAINFALL LIGHT FOG WILL BE POSSIBLE OVERNIGHT INTO
EARLY MONDAY MORNING. CONFIDENCE IN FOG REDUCING FLIGHT
CATEGORIES IF ON THE LOW SIDE...WITH THE BEST POTENTIAL AT THE
KBBG SITE.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 22, 2:06 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT SUN MAY 22 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-232015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
306 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  SIGNIFICANT HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  STRONG AND GUSTY SOUTHERLY WINDS WITH WIND GUSTS OVER 30 MPH AT
  TIMES WILL CONTINUE ACROSS THE AREA THIS AFTERNOON. THE
  STRONGEST WINDS WILL GENERALLY BE ALONG AND WEST OF THE HIGHWAY
  65 CORRIDOR.

  THUNDERSTORMS CONTINUE TO DEVELOP ACROSS NORTHERN AND WESTERN
  MISSOURI...SOUTHEASTERN KANSAS...AND NORTHERN ARKANSAS THIS
  AFTERNOON. THUNDERSTORM DEVELOPMENT WILL CONTINUE TO SPREAD INTO
  FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI ALONG AND AHEAD OF
  AN ADVANCING FRONTAL BOUNDARY. STORMS WILL CONTINUE TO SPREAD
  SOUTH AND EAST ACROSS THE REGION THROUGH THE LATE AFTERNOON AND
  EVENING AS THIS BOUNDARY INTERACTS WITH A CONTINUALLY INCREASING
  MOISTURE RICH ENVIRONMENT. INSTABILITY CONTINUES TO INCREASE
  ALONG WITH MODERATE WIND SHEAR...MAKING CONDITIONS SUFFICIENT
  FOR STRONG TO SEVERE THUNDERSTORMS. GREATEST THREATS ASSOCIATED
  WITH THESE STORMS CONTINUE TO BE STRONG STRAIGHT LINE WIND GUSTS
  AND LARGE HAIL...WITH THE POSSIBILITY OF SEVERAL STORMS
  PRODUCING HAIL THE SIZE OF GOLF BALLS. THERE IS ALSO REMAINS A
  RISK FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING.

  IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALIZED FLASH
  FLOODING WILL BE POSSIBLE FOR ANY LOCATION THAT EXPERIENCES
  MULTIPLE ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH
  THURSDAY. THERE WILL BE A THREAT OF STRONG TO SEVERE STORMS
  MONDAY THROUGH WEDNESDAY...CONDITIONAL ON THE DEVELOPMENT OF
  SUFFICIENT INSTABILITY. HAIL AND STRAIGHT LINE WINDS APPEAR TO
  BE THE PRIMARY THREATS WITH ANY STRONG STORMS AT THIS TIME.

  DAILY CHANCES FOR THUNDERSTORMS WILL RESULT IN A RISK FOR FLASH
  FLOODING...AS WELL AS RISES ON AREA RIVERS. FLOODING POTENTIAL
  WILL BE MAXIMIZED FOR THOSE LOCATIONS THAT EXPERIENCE MULTIPLE
  ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE AREA THIS
  AFTERNOON INTO THIS EVENING ACROSS THE ENTIRE AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

KURTZ

In the hours before

Special weather statement, May 22, 2:03 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT SUN MAY 22 2011

KSZ073-222045-
BOURBON KS-
303 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ALERT FOR NORTHERN BOURBON COUNTY UNTIL 345 PM
CDT...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR XENIA...OR 16 MILES SOUTHWEST OF MOUND
CITY...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 45 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN NORTHERN BOURBON COUNTY...INCLUDING FULTON...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3804 9503 3805 9464 3804 9462 3800 9462
      3784 9500 3795 9509 3801 9509
TIME...MOT...LOC 2002Z 239DEG 22KT 3796 9496

WISE
Local storm report, May 22, 3:17 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             MCCUNE                  37.35N 95.02W
05/22/2011  E1.00 INCH       CRAWFORD           KS   TRAINED SPOTTER

&&

JTK

The radar

The Tulsa radar (KINX), 139 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
May 22, 3:29 PM CST
Where
Crawford County, Mc Cune
Measured
1.75 in hail
Reported by
Public
Coordinates
37.350, -95.020

Hail, Crawford

When
May 22, 3:32 PM CST
Where
Crawford County, Mc Cune
Measured
1 in hail
Reported by
Public
Coordinates
37.350, -95.020

Thunderstorm Wind, Crawford

When
May 22, 3:32 PM CST
Where
Crawford County, Mc Cune
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.350, -95.020

Hail, Cherokee

When
May 22, 4:03 PM CST
Where
Cherokee County, 2.6 mi ENE of Columbus
Measured
2.5 in hail
Property damage
$50,000
Reported by
Public
Coordinates
37.190, -94.790

Funnel Cloud, Cherokee

When
May 22, 4:08 PM CST
Where
Cherokee County, 2.14 mi NNE of Neutral
Reported by
Trained Spotter
Coordinates
37.130, -94.790

Storm spotters reported multiple funnel clouds.

Hail, Cherokee

When
May 22, 4:10 PM CST
Where
Cherokee County, 1.1 mi E of Columbus
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.170, -94.810

Funnel Cloud, Cherokee

When
May 22, 4:25 PM CST
Where
Cherokee County, 0.69 mi S of Riverton
Reported by
Broadcast Media
Coordinates
37.070, -94.700

Funnel clouds were reported from the media and Storm Studio Live video feed.

Funnel Cloud, Cherokee

When
May 22, 4:34 PM CST
Where
Cherokee County, 0.88 mi NW of Galena
Reported by
Public
Coordinates
37.080, -94.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296607, 296608, 296611, 296609, 296602, 296610, 296603, 296604.